Indiana, 2006

Flood in Indiana, September 12 to 13, 2006

September 12 to 13, 2006 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 2:30 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE SEP 12 2006

.DISCUSSION...
ANALYSIS REVEALED THAT A SFC COLD FRONT HAD MADE IT TO APPROXIMATELY
A MOUNT VERNON IL TO POPLAR BLUFF MO LINE. IT WAS APPARENTLY SHOWING
UP AS A FINE LINE ON THE RADAR MOSAIC. MEANWHILE...A PREFRONTAL SFC
TROF/CONVERGENCE LINE WAS ENHANCING CONVECTION ACROSS THE KY
PURCHASE AREA...ACROSS THE PENNYRILE REGION...AND SWRN IND...
RESULTING IN FLASH FLOODING IN THE HENDERSON AND EVANSVILLE METRO
AREAS. A FLASH FLOOD WATCH WAS HOISTED EARLIER BECAUSE OF PREVIOUS
RAINS OF SEVERAL INCHES IN THE WATCH AREA. THOUGH THIS AFTN/S
CONVECTION CONTAINED LIGHTNING...THE LIGHTNING WAS RATHER LIMITED IN
COVERAGE DESPITE LAPS CAPES GREATER THAN 1000 J/KG. THIS IS PROBABLY
DUE TO WARM AIR ABOVE 20KFT THAT WAS LIMITING UPDRAFT SPEED AND
STRENGTH. STILL...THERE MAY BE ENOUGH CONVERGENCE/MOISTURE POOLING
ALONG THE FRONT TO MAKE THE SCT SHOWERS AND ISOLD TSTMS FILL IN AND
SWEEP THROUGH THE ERN TWO THIRDS OF THE FCST AREA THIS LATE AFTN AND
EVE. 12KM WRF SUGGESTED THAT EXACTLY THIS WILL HAPPEN. SVR STORMS
STILL CANNOT BE RULED OUT...ESPECIALLY WITH TEMPORARILY CLEARING
SKIES OVER MUCH OF THE REGION BEFORE SUNSET...ADDING SOME LOW LEVEL
INSTABILITY.

THE COLD FRONT SHOULD CLEAR THE FCST AREA BY THE WEE HOURS OF THE
MORNING...SHUTTING OFF THE PCPN...WHICH WILL HAVE DIMINISHED TO JUST
SHOWERS BY THEN. AS THE PARENT MID LEVEL LOW SWEEPS BY ON
WED...THERE COULD STILL BE SOME SHOWERS IN THE NERN CORNER OF THE
REGION EARLY IN THE DAY...ALONG WITH A GOOD AMOUNT OF CLOUDINESS.
THE REST OF THE WEEK IS EXPECTED TO BE DRY UNDER SFC HIGH PRESSURE
AND MID LEVEL RIDGING...WITH MODERATE TEMPS. MEDIUM RANGE MODELS
WERE IN RATHER GOOD AGREEMENT WITH THE OVERALL PATTERNS...WITH NO
FAVORITE EMERGING. TEMPS/DEWPOINTS IN THE EARLIER PART OF THE FCST
PACKAGE HAVE A SLIGHTLY COOLER MET MOS BIAS BASED ON BETTER
INITIALIZATION...WITH LITTLE CHANGE FROM PERSISTENCE IN THE LATER
PERIODS.

TOWARD THE END OF THE WEEKEND...A SIGNIFICANT MID LEVEL CLOSED LOW
WAS PROGGED BY MOST MODELS TO MOVE ACROSS THE NRN PLAINS AND DRAG A
SFC COLD FRONT THROUGH THE PAH FCST AREA. THE CANADIAN AND UKMET
WERE SLIGHTLY SLOWER WITH THE TIMING...AND THE CANADIAN DEPICTED
MORE OF AN OPEN WAVE. EVEN THE GFS ENSEMBLE MEAN WAS IN DECENT
AGREEMENT WITH THE OPERATIONAL GFS AS FAR AS TIMING AND HEIGHT
FIELDS EXCEPT FOR THE CLOSED NATURE OF THE MID LEVEL LOW. IT SEEMED
THAT THE COLD FRONT COULD BE ENTERING THE PAH FCST AREA BY SUNDAY
AFTN...SO THERE WAS AN INCREASE IN THE POPS FOR THAT TIME
PERIOD...LINGERING THROUGH MON WITH AT LEAST A SLIGHT CHC TO ACCOUNT
FOR THE POSSIBILITY OF A SLOWER FROPA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL MIDNIGHT FOR THE EXTREME EASTERN PURCHASE
AREA AND ALL BUT THE SOUTHERNMOST PENNYRILE REGION.
MO...NONE.
IL...NONE.
IN...FLOOD WATCH UNTIL MIDNIGHT FOR ALL COUNTIES.
&&

DB
Hazardous weather outlook, Sep 12, 11:31 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT TUE SEP 12 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1231 PM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
CREATE THE POSSIBILITY OF FLASH FLOODING THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF WESTERN KENTUCKY AND ALL OF SOUTHWEST
INDIANA. THE GREATEST RISK OF FLOODING WILL BE EAST OF A LINE
EXTENDING FROM NEAR BENTON KENTUCKY TO MOUNT CARMEL ILLINOIS.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON AND EVENING OVER MOST OF THE QUAD STATE REGION. THE MAIN
HAZARD EXPECTED WOULD BE DAMAGING WIND GUSTS AND HAIL UP TO PENNY
SIZED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY
TONIGHT.

In the hours before

Local storm report, Sep 12, 3:15 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
415 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   EMERGENCY MNGR

            UPDATE...SEVERAL BUSES STALLED WITH 4-5 FEET OF WATER IN
            THEM. NUMEROUS ROADS BARRICADED. ESTIMATED THAT 50 CARS
            WILL NEED TO BE TOWED.

&&

CW
Local storm report, Sep 12, 3:44 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
444 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER IS STILL ENTERING HOMES IN LOW AREAS AND MANY
            VEHICLES REMAINED STALLED IN FLOODED INTERSECTIONS IN THE
            EVANSVILLE AREA.

&&

CW
Local storm report, Sep 12, 3:48 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
448 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      NEWBURGH                37.95N 87.40W
09/12/2006                   WARRICK            IN   TRAINED SPOTTER

            STILL ALOT OF HIGH WATER COVERING MANY ROADWAYS. MANY
            ROADS HAVE 2 FT OF WATER COVERING THEM. WATER TAKING A
            LONG TIME TO RECEDE. SPOTTER HAD 3.78 INCHES OF RAIN
            SINCE MIDNIGHT...WITH 2.70 INCHES OF THAT HAD FALLEN FROM
            NOON UNTIL 430 PM.

&&

CW
Local storm report, Sep 12, 3:49 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
449 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER IS STILL ENTERING HOMES IN LOW AREAS AND MANY
            VEHICLES REMAINED STALLED IN FLOODED INTERSECTIONS IN THE
            EVANSVILLE AREA.

&&
THIS REPORT HAS BEEN CORRECTED TO CHANGE THE TIME OF THE REPORT. IT
SHOULD BE 438PM...INSTEAD OF 338PM.

CW
Local storm report, Sep 12, 7:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
824 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   EMERGENCY MNGR

            UPDATE...STILL ONGOING FLOODING PROBLEMS ON THE EAST AND
            SOUTHEAST SIDES OF EVANSVILLE THIS EVENING. EMA REPORTS
            10 TO 12 FEET OF WATER IN ABOUT 10 HOUSES ACROSS THE
            AREA. NUMEROUS ROADS AND INTERSECTIONS STILL HAVE UP TO 4
            FEET OF WATER OVER THEM IN PLACES.

&&

CW
Local storm report, Sep 12, 7:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE
850 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HENDERSON               37.84N 87.58W
09/12/2006                   HENDERSON          KY   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT HIGHWAY 41
            NORTH OF HENDERSON HAS WATER OVER IT...CAUSING TRAFFIC TO
            BECOME BACKED UP OR STOPPED. HIGHWAY 60 EAST HAS 6-8
            INCHES OF WATER OVER IT NEAR THE VIADUCT HEADING OUT OF
            HENDERSON INTO BASKETT.

0309 PM     FLASH FLOOD      NEWBURGH                37.95N 87.40W
09/12/2006                   WARRICK            IN   TRAINED SPOTTER

            SPOTTER REPORTS CONTINUED AND INCREASING FLOODING IN THE
            NEWBURGH AREA. HIGHWAY 66 HAS UP TO 2 FT. OF WATER OVER
            IT AT SOME POINTS. ON RUFFIAN LANE...OFF OF HIGHWAY 66 IN
            NEWBURGH...WATER WAS BEGINNING TO EFFECT HOUSES.

0323 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   EMERGENCY MNGR

            ASSISTANT EMERGENCY MANAGER REPORTS THAT ABOUT 30 WATER
            RESCUES HAVE BEEN CONDUCTED...INCLUDING A FEW SCHOOL
            BUSES. FLOOD CONDITIONS CONTINUE TO WORSEN.

0323 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   EMERGENCY MNGR

            UPDATE...SEVERAL BUSES STALLED WITH 4-5 FEET OF WATER IN
            THEM. NUMEROUS ROADS BARRICADED. ESTIMATED THAT 50 CARS
            WILL NEED TO BE TOWED.

0433 PM     FLASH FLOOD      NEWBURGH                37.95N 87.40W
09/12/2006                   WARRICK            IN   TRAINED SPOTTER

            STILL ALOT OF HIGH WATER COVERING MANY ROADWAYS. MANY
            ROADS HAVE 2 FT OF WATER COVERING THEM. WATER TAKING A
            LONG TIME TO RECEDE. SPOTTER HAD 3.78 INCHES OF RAIN
            SINCE MIDNIGHT...WITH 2.70 INCHES OF THAT HAD FALLEN FROM
            NOON UNTIL 430 PM.

0438 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER IS STILL ENTERING HOMES IN LOW AREAS AND MANY
            VEHICLES REMAINED STALLED IN FLOODED INTERSECTIONS IN THE
            EVANSVILLE AREA.

0805 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
09/12/2006                   VANDERBURGH        IN   EMERGENCY MNGR

            UPDATE...STILL ONGOING FLOODING PROBLEMS ON THE EAST AND
            SOUTHEAST SIDES OF EVANSVILLE THIS EVENING. EMA REPORTS
            10 TO 12 FEET OF WATER IN ABOUT 10 HOUSES ACROSS THE
            AREA. NUMEROUS ROADS AND INTERSECTIONS STILL HAVE UP TO 4
            FEET OF WATER OVER THEM IN PLACES.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vanderburgh

When
September 12, 8:10 PM CST to September 13, 3:00 AM CST
Where
Vanderburgh County, Evansville
Reported by
EMERGENCY MANAGER
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Floodwaters from the excessive rains on the afternoon of the 12th were slow to recede. During the evening of the 12th, numerous roads and intersections were still under 4 feet of water in places. About 10 homes on the east and southeast sides of Evansville still had 10 to 12 feet of water in them.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534303.